Alert archive / Tennessee / Flash Flood Warnings in 2006

Flash Flood Warning 3, NWS Nashville, TN

January 22, 2006Davidson County, Sumner County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jan 22, 2006, 8:23 PM CST for Davidson County, Sumner County, Tennessee. It was in force for 97 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 22, 2006, 8:23 PM CST (02:23 UTC)
Expired
Jan 22, 2006, 10:00 PM CST
In force
97 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Davidson County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 13 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 9:30 PM CSTFLASH FLOODGallatin, TNFLOODING OF ROADWAYS THROUGHOUT COUNTY
Jan 22, 9:30 PM CSTFLASH FLOODGallatin, TNFLOODING REPORTED ON STATE ROUTE 174
Jan 22, 9:30 PM CSTFLASH FLOODGoodlettsville, TNLOW WATER BRIDGE AT HIX ROAD COVERED WITH WATER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.4 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 438 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
438 m²/s²
0-3 km storm-relative helicity
566 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 230226
FFWOHX
TNC037-165-230400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
823 PM CST SUN JAN 22 2006

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAVIDSON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF NASHVILLE
  SUMNER COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF GALLATIN

* UNTIL 1000 PM CST

* AT 817 PM CST...DOPPLER WEATHER RADAR INDICATED A SMALL CLUSTER OF 
  THUNDERSTORMS MOVING THROUGH THE NASHVILLE AREA WITH RAINFALL
  RATES AROUND TWO INCHES PER HOUR. THE CLUSTER OF STORMS WILL MOVE
  INTO SUMNER COUNTY AROUND 835 PM CST.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NASHVILLE...WESTMORELAND...PORTLAND...OLD HICKORY...MILLERSVILLE...
  LAKEWOOD...HENDERSONVILLE AND GOODLETTSVILLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3617 8697 3601 8666 3662 8618 3664 8656

$$
BOYD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 22, 7:48 PM CST, 35 minutes earlier.

Area forecast discussion, Jan 22, 7:48 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
748 PM CST SUN JAN 22 2006

.UPDATE...
BAND OF MODERATE TO HEAVY RAIN CONTINUES ON W SIDE OF INVERTED TROF...WHICH
IS LOCATED FROM ABOUT BNA TO MSL. LIGHTNING ASSOCIATED WITH CONVERGENCE
ALONG THIS TROF. AMOUNTS OF RAIN IN 1 TO 2 INCH RANGE AROUND BNA...AND
OVER TOWARD BENTON COUNTY...WHERE AMOUNTS RECORDED OVER 2 INCHES (RADAR
AMOUNTS ABOUT 1 TOO HI) AND SOME FLOODING HAS OCCURRED S OF CAMDEN.

ANOTHER 1 TO 2 INCHES OF RAIN POSSIBLE OVERNITE AS TROF LINE GRADUALLY
SHIFTS E...SO FLASH FLOOD WATCH WILL BE ALLOWED TO CONTINUE. AREAS
W OF TROF LINE ESPECIALLY VULNERABLE AT FIRST.
&&

.PREV DISCUSSION... (ISSUED 238 PM CST SUN JAN 22 2006)

DISCUSSION...
HAD A BIT OF A BREAK THIS AFTERNOON...BUT HEAVIER RAINFALL IS
STARTING TO MOVE INTO WRN MIDDLE TENNESSEE. SATELLITE IMAGES ARE
SHOWING STRONGLY ENHANCED CLOUD TOPS EXTENDING SWWD ACROSS AR/NRN
LA/EAST TX. GFS 12 HR ACCUMULATED PRECIP IS INDICATING 1-2 INCHES
OF RAIN FROM 6 PM TO 6AM TONIGHT. GIVEN THAT THIS IS GRID SCALE
PRECIP...LOCAL AMOUNTS APPROACHING 3 INCHES IS POSSIBLE. LATEST
ONE HOUR FLASH FLOOD GUIDANCE FROM SLIDELL RFC INDICATES THAT MOST
COUNTIES ARE IN THE 0.8 TO 1.8 INCHES BRACKET. GIVEN THE ANTECEDENT
RAINFALL...FLOOD WARNINGS LATER TONIGHT LOOK LIKE A GOOD BET.

H5 SHORTWAVE ASSOCD WITH THIS ACTIVITY IS BACK IN CNTRL TX. A LONGER
WAVE FEATURE IS LOCATED FROM THE NRN PLAINS TO THE DESERT SW.
FLOOD POTENTIAL SHOULD END MONDAY MORNING WHEN THE 1ST FEATURE
PASSES. THE 2ND LONGER WAVE WILL PASS MON NIGHT BRINGING MORE DRY
AIR INTO THE AREA...BUT WILL GENERATE A STRONG LOW IN THE GREAT
LAKES WHICH SHOULD NOT HAVE A SIGNIFICANT EFFECT ON MIDSTATE
WEATHER IT PASSES WELL TO THE NORTH.

NO SGFNT WEATHER EXPECTED TUE/WED/MOST OF THU AS THE RIDGE MOVES
ACROSS THE AREA. THEN A CUTOFF LOW...WHICH DROPPED OFF THE BOTTOM
OF THE 2ND LONGER WAVE FEATURE NOTED ABOVE...MOVES OUT OF SRN CA
ON WED...REACHING THE MID MS VALLEY LATE THU. THIS WILL GENERATE
A CHANCE OF RAIN EARLY FRI THROUGH THE WEEKEND.

MOS TEMPS WERE IN GOOD AGREEMENT THROUGH DAY 3 WITH NO SGFNT
DEVIATIONS NOTED AMONG THE MODELS. MOS POPS WERE ALL CATEGORICAL
TONIGHT WITH A FEW TIMING DIFFERENCES NOTED FOR TOMORROW CONCERNING
THE ENDING OF THE PRECIP THREAT.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 AM CST MONDAY FOR THE FOLLOWING
ZONES...BEDFORD...BENTON...CANNON...CHEATHAM...CLAY...COFFEE...
CUMBERLAND...DAVIDSON...DEKALB...DICKSON...FENTRESS...GILES...
GRUNDY...HICKMAN...HOUSTON...HUMPHREYS...JACKSON...LAWRENCE...
LEWIS...MACON...MARSHALL...MAURY...MONTGOMERY...OVERTON...
PERRY...PICKETT...PUTNAM...ROBERTSON...RUTHERFORD...SMITH...
STEWART...SUMNER...TROUSDALE...VAN BUREN...WARREN...WAYNE...
WHITE...WILLIAMSON...AND WILSON.

&&

99/01
Hazardous weather outlook, Jan 22, 5:19 AM CST, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
519 AM CST SUN JAN 22 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-231030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
519 AM CST SUN JAN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
RAIN WILL SPREAD NORTHWARD ACROSS MIDDLE TENNESSEE TODAY
AND BECOME LOCALLY HEAVY THIS EVENING AND TONIGHT. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE...WHICH COULD PRODUCE
ADDITIONAL HEAVY DOWNPOURS.

A FLASH FLOOD WATCH IS IN EFFECT FOR LATE TODAY AND TONIGHT
...WITH RAINFALL TOTALS BETWEEN ONE AND HALF AND TWO INCHES
...AND LOCAL AMOUNTS TO OVER THREE INCHES. THIS WILL LIKELY
PRODUCE PONDING OF WATER IN LOW LYING AREAS...AND MAY CAUSE
WATER LEVELS TO RISE ALONG SOME CREEKS AND STREAMS.

IF YOU LIVE IN A FLOOD PRONE AREA YOU SHOULD BE ALERT...AND
BE READY TO MOVE TO A PLACE OF SAFETY...IF FLASH FLOODING IS
OBSERVED...OR A FLASH FLOOD WARNING IS ISSUED FOR YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.SPOTTER CALL TO ACTION STATEMENT...
DURING PERIODS OF HEAVY RAIN...SPOTTERS AND LAW ENFORCEMENT
PERSONNEL ARE ENCOURAGED TO RELAY REPORTS OF FLOODING TO
THE NATIONAL WEATHER SERVICE IN NASHVILLE.

19

In the hours before

Local storm report, Jan 22, 7:20 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
720 PM CST SUN JAN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      12 S CAMDEN             35.89N 88.10W
01/22/2006                   BENTON             TN   TRAINED SPOTTER

            1 1/2 FT OF WATER OVER HATELY RD 12 SOUTH OF CAMDEN TN.
            ROAD IS IMPASSABLE.

&&

BBOYD
Local storm report, Jan 22, 7:56 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
756 PM CST SUN JAN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLASH FLOOD      12 S CAMDEN             35.89N 88.10W
01/22/2006                   BENTON             TN   LAW ENFORCEMENT

            SEVERAL ROADS FLOODED IN SOUTHERN PART OF COUNTY. ONE
            LADY RESQUED FROM CAR IN FLOODED ROADWAY.

&&

BBOYD
Local storm report, Jan 22, 7:56 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
756 PM CST SUN JAN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLASH FLOOD      12 S CAMDEN             35.89N 88.10W
01/22/2006                   BENTON             TN   LAW ENFORCEMENT

            SEVERAL ROADS FLOODED IN SOUTHERN PART OF COUNTY. ONE
            LADY RESCUED FROM CAR IN FLOODED ROADWAY.

&&

BBOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 7:08 PM CSTFlash Flood WarningOHXBenton67 min
Jan 22, 8:14 PM CSTFlash Flood WarningOHXGiles, Lawrence, Wayne3 hr
Jan 22, 8:52 PM CSTFlash Flood WarningOHXMaury, Williamson3 hr
Jan 22, 11:10 PM CSTFlash Flood WarningOHXGiles, Lawrence, Wayne6 hr
Jan 22, 11:37 PM CSTFlash Flood WarningOHXMarshall, Maury3 hr
Jan 23, 1:33 AM CSTFlash Flood WarningOHXBedford, Cannon, Coffee, DeKalb, Putnam, Rutherford and 2 more4 hr

Nearby

Flash Flood Warnings in Tennessee, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.